Masayuki Adachi, MD; Hidetsugu Saito, MD, PhD; Hisashi Kobayashi, MD; Yoshinori Horie, MD, PhD; Shinzo Kato, MD, PhD; Masahiro Yoshioka, MD, PhD; Hiromasa Ishii, MD, PhD
Acknowledgments: The authors thank Drs. Naoko Hanawa, Teikyo University Itabashi Hospital (patient 2); Makiko Kinoshita, Wakayama Coop Hospital (patient 3); Michiko Negishi, Jikei Medical College Hospital (patient 5); Yshihiro Yamada, Mitsukoshi Corporation Clinic (patient 6); Hideaki Miura, Social Insurance Central Hospital (patient 8); Shingo Maeyama, Kaizuka City Hospital (patient 9); and Hiroshi Nakagawara, Tobu-Chiiki Hospital (patient 12), for patient information. The authors also thank Drs. Kanji Wakabayashi, Misa Mizumori, Toshiaki Inamura, Atsushi Sakuraba, Tomoyasu Nishimura, Mihoko Tsuji, and Tomoko Yamashita, Keio University, and Hideo Eno, The Ministry of Health, Labour and Welfare in Japan, for their cooperation.
Potential Financial Conflicts of Interest: None disclosed.
Requests for Single Reprints: Hiromasa Ishii, MD, PhD, Department of Internal Medicine, Keio University School of Medicine, 35 Shinanomachi, Shinjuku-ku, Tokyo, 160-8582, Japan.
Current Author Addresses: Drs. Adachi, Saito, Kobayashi, Horie, Kato, and Ishii: Department of Internal Medicine, Keio University School of Medicine, 35 Shinanomachi, Shinjuku-ku, Tokyo, 160-8582, Japan.
Dr. Yoshioka: Minami Tama Hospital, 3-10-1 Santa-cho, Hachioji-shi, Tokyo, 192-0831, Japan.
Author Contributions: Conception and design: M. Adachi, H. Saito, H. Ishii.
Analysis and interpretation of the data: M. Adachi, H. Saito, H. Kobayashi, Y. Horie, S. Kato, M. Yoshioka, H. Ishii.
Drafting of the article: M. Adachi, H. Saito, H. Ishii.
Critical revision of the article for important intellectual content: M. Adachi, H. Saito, Y. Horie, S. Kato, H. Ishii.
Final approval of the article: M. Adachi, H. Saito, M. Yoshioka, H. Ishii.
Provision of study materials or patients: M. Adachi, H. Saito, H. Kobayashi, M. Yoshioka, H. Ishii.
Statistical expertise: M. Adachi, H. Saito, H. Ishii.
Obtaining of funding: H. Ishii.
Administrative, technical, or logistic support: M. Adachi, H. Saito, H. Kobayashi, S. Kato, H. Ishii.
Collection and assembly of data: M. Adachi, H. Saito, H. Kobayashi, S. Kato, M. Yoshioka, H. Ishii.
The Chinese herbal dietary supplements Chaso and Onshido are marketed for weight loss in Japan. The safety of these weight loss aids is unknown.
To describe patients who developed liver injury while taking Chaso or Onshido.
Keio University Hospital, Tokyo, Japan, and other hospitals in Japan.
6 patients who took Chaso and 6 patients who took Onshido before presenting with liver injury.
Pathologic, clinical, and laboratory evaluations and chemical analysis of the herbal weight loss aids.
All 12 patients developed acute liver injury characterized by a marked increase in serum liver chemistry values (mean alanine aminotransferase level, 1978 U/L [range, 283 to 4074 U/L]) after ingesting these products. Two patients developed fulminant hepatic failure: 1 patient required liver transplantation, and the other patient died. N-nitroso-fenfluramine, a variant of the appetite-depressant drug fenfluramine, was present in these products.
The use of the weight loss aids Chaso and Onshido may be associated with acute liver injury. N-nitroso-fenfluramine is a possible hepatotoxic ingredient.
Masayuki Adachi, Hidetsugu Saito, Hisashi Kobayashi, Yoshinori Horie, Shinzo Kato, Masahiro Yoshioka, et al. Hepatic Injury in 12 Patients Taking the Herbal Weight Loss Aids Chaso or Onshido. Ann Intern Med. 2003;139:488–492. doi: 10.7326/0003-4819-139-6-200309160-00012
Download citation file:
Published: Ann Intern Med. 2003;139(6):488-492.
Emergency Medicine, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use